Ultima Vez Modificado: 2 de diciembre del 2007
Dear OncoLink "Ask The Experts,"
I finished external radiation in June 2005 and 2 years of hormone therapy about 9 months ago. In July, my PSA went from <.1 ng/mL to .1 ng/mL. They said this could be PSA bounce. Should I be concerned?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
What you are describing is actually not a bounce. The difference between <0.1 and 0.1 is well within the day-to-day variability of the assay. The PSA assay is an indirect test where they put a "sponge"
(a resin with a PSA antibody bound to it with a known number of binding sites) into serum (taken from your blood draw), and the “sponge” absorbs up any PSA. They then add an amount of radiolabelled PSA to saturate the remaining binding sites on the sponge, and to measure how much radioactive PSA is on the sponge. Any sites not bound with radiolabelled PSA are assumed to be occupied by the patient’s PSA. Nowadays, the assay is pretty stable, but when it first came out, it was kind of finicky and there were some errors in measurement. Even today, it is possible to see some noise in the system that may be 0.05-0.2 ng/ml, depending on the lab and the assay that can introduce day-to-day variation.
Another issue is that androgen deprivation (“hormone”) therapy suppresses PSA production by the normal prostate. This is why the level in kids is <0.4 ng/mL. As the hormonal therapy is withdrawn, there may be some recovery of function of the residual normal prostate. As this normal prostate "wakes up", it will also produce some PSA, and may rise as high as 1.5 to 2.0 before it levels off. This is not a bounce, but a natural consequence of stopping the androgen therapy, and thus is generally nothing to worry about. I normally tell patients not to worry unless the PSA reaches 2.0 ng/ml or higher.
The “PSA bounce” has been described primarily after brachytherapy, but can be seen infrequently after external beam radiation therapy. The cause is unknown, but the time course is consistent with the fibrosis (scarring) that occurs in the prostate region after brachytherapy and external beam radiation therapy. The local fibrosis is denser after brachytherapy, so it is reasonable to suspect that this is the cause of the bump. It occurs 12-36 months after implant and can last for 6 to 9 months. It has been reported to rise as high as 8.0 ng/ml, but most bumps are in the range of 1.0 to 2.0 ng/ml.Imprima English